Texas, 2020Damaging Winds in Texas, August 2, 2020
August 2, 2020 · NWS LUB · 2 events in 2 counties and zones
On the afternoon of the second, thunderstorms initiated along an old outflow boundary in the Rolling Plains. These storms were aided by some lift from a weak upper level jet streak moving across southwestern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the second, thunderstorms initiated along an old outflow boundary in the Rolling Plains. These storms were aided by some lift from a weak upper level jet streak moving across southwestern Oklahoma. These thunderstorms propagated to the southeast through the late afternoon hours. A very deeply mixed atmosphere contributed to these thunderstorms producing severe wind gusts. The strongest storm of the day produced a wind gust to 98 mph near White River Lake (Crosby County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 2, 1:08 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 2, 1:08 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
208 PM CDT Sun Aug 2 2020
.SHORT TERM...
Upper level flow has become more northwesterly today and in turn,
the weather is expected to become more active into the evening and
overnight hours. Speed max is making its way across SWRN OK with
the CWFA increasingly under the influence of the favorable right
entrance region. As mentioned in the morning update, thermal
profiles show some instability and potential for a few storms to
fire this afternoon. There are a couple of boundaries that have
potential to initiate convection. The first is along a line from
Roaring Springs up to Wayside. A second boundary was oriented near
the US385 corridor. Thus far, some weak echoes were noted in Lamb
County though these failed to become established. Still, there are
several hours of heating.
Convection is starting to fire from the Raton Mesa to the eastern
slopes of the Sangre de Cristo range. This activity is expected to
congeal into an MCS as the afternoon progress and potentially reach
our NWRN zones by around 00Z. This complex should move across the
better part of the CWFA overnight with a threat of downburst winds
to 65 mph and perhaps some dime to nickel size hail particularly
before midnight. Thereafter, we should see more of a transition to
a rain event with beneficial rainfall for a fairly wide swath.
Rainfall amounts will range from a trace to a couple of inches with
a median perhaps in the 1/4" to 1/2" range give or take. Subsidence
increases on Monday leading to drier conditions and highs close to
seasonal norms.
.LONG TERM...
The upper high will be centered over ern AZ/wrn NM by late Monday
with the upper ridge extending nwd along the spine of the
Rockies. An impulse passing through the ridge is expected to
spawn scattered tstms along the higher terrain of Colo and nrn NM
Monday afternoon. NW flow aloft will carry this activity toward
our forecast area Monday night. Low-lvl instability will be
seomwhat lacking due to cooler, drier easterly flow at the
surface, but some positive theta-e advection around 850mb is
progged to accompany a modest LLJ, and will possibly be sufficient
for some of the convection to reach the western South Plains
overnight, although the coverage and strength of the activity
should be waning.
Tuesday, the upper high begins to migrate eastward, bringing
rising heights and temperatures across West Texas. Another
shortwave is forecast to break through the upper ridge late
Tuesday, producing another round of late evening and nocturnal
convection, although the best precip chances should shift
northeastward into the Panhandles due to the building srn portion
of the ridge.
The upper high center continues to slowly move east across south
Texas Wednesday into Friday, while becoming increasingly
elongated E-W as a deeper trough develops across the western
CONUS. This pattern with W-SW upper-level winds across west Texas
should drag the SW monsoonal moisture plume northeastward into
the southern High Plains. While the focus for this moisture will
be across nrn NM into the Panhandles, it looks like enough
moisture could seep south and east through the northwest flank of
the ridge to support rain chances at least for our northwest and
northern locations. The subtropical moisture plume thins as we
head toward the weekend, but may not disappear completely, with
our western counties having at least a shot of evening or
overnight convection as weak westerly flow carries NM diurnal
activity eastward.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/33
Hazardous weather outlook, Aug 2, 12:01 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
101 PM CDT Sun Aug 2 2020
TXZ021>044-031815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
101 PM CDT Sun Aug 2 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe thunderstorms are possible this evening
into early Monday for areas mainly on the Caprock. Wind gusts to 65
mph will be possible from a few of these storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
In the hours before
Special weather statement, Aug 2, 2:38 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Lubbock TX
338 PM CDT Sun Aug 2 2020
TXZ024-030-022100-
Floyd TX-Briscoe TX-
338 PM CDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLOYD AND SOUTHERN
BRISCOE COUNTIES UNTIL 400 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Silverton, moving southeast at 15 mph. Additional
strong storms were located about 5 miles southwest of Silverton and
8 miles southeast of Silverton, also moving southeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Silverton, Caprock Canyon State Park, Quitaque and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Mackenzie Reservior, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3436 10095 3433 10094 3431 10098 3431 10104
3428 10104 3427 10107 3426 10136 3451 10147
3464 10128
TIME...MOT...LOC 2037Z 321DEG 13KT 3453 10132
23Special weather statement, Aug 2, 3:37 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
437 PM CDT Sun Aug 2 2020
TXZ028-029-034-035-022200-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
437 PM CDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...
NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE AND SOUTHEASTERN LAMB
COUNTIES UNTIL 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Anton, or 13 miles west of Abernathy, moving southeast
at 15 mph.
Pea size hail, wind gusts up to 50 mph and brief heavy rain will be
possible with this storm.
Locations impacted include...
Lubbock, Shallowater, Anton, Reese Center and New Deal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3351 10210 3379 10221 3382 10223 3389 10209
3390 10203 3369 10178
TIME...MOT...LOC 2136Z 323DEG 15KT 3379 10207
23Special weather statement, Aug 2, 4:03 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
503 PM CDT Sun Aug 2 2020
TXZ034-035-022230-
Hockley TX-Lubbock TX-
503 PM CDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK AND EAST
CENTRAL HOCKLEY COUNTIES UNTIL 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reese Center, or 10 miles northwest of Lubbock, moving southeast at
20 mph.
Pea size hail, wind gusts up to 50 mph and brief heavy rain will be
possible with this storm.
Locations impacted include...
Western Lubbock, Wolfforth, Shallowater, Lubbock South Plains Mall
and Reese Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3365 10217 3375 10200 3353 10174 3339 10199
3339 10202
TIME...MOT...LOC 2202Z 324DEG 16KT 3365 10204
23Thunderstorm Wind, Motley
- When
- August 2, 4:50 PM CST
- Where
- Motley County, 1 mi S of Northfield
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.266, -100.600
A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 60 mph.
Thunderstorm Wind, Crosby
- When
- August 2, 4:55 PM CST to 5:05 PM CST
- Where
- Crosby County, 6 mi NW of White River Lake
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.521, -101.164
A Texas Tech University West Texas mesonet site near White River Lake measured a peak wind gust of 98 mph at 1705 CST. Severe wind gusts were measured between 1655 and 1705 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 2 to 3, 2020$50,000 · 1 event
- Tornado in Massachusetts, August 2, 2020$45,000 · EF0 · 1 event
- Tornadoes in Connecticut, August 2, 2020EF1 · 3 events
- Damaging Winds in Texas, August 2, 2020$25,000 · 66 kt wind · 4 events
- Damaging Winds and Lightning Strike in New Mexico, August 2, 2020$25,000 · 53 kt wind · 3 events
- Damaging Winds in Virginia, August 2 to 3, 2020$17,000 · 55 kt wind · 6 events
- Damaging Winds in North Carolina, August 2, 2020$20,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 2, 202050 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2 to 3, 202010 events
- Flash Flooding in Pennsylvania, August 2, 20208 events
- Flash Flood and Hail in Arizona, August 2, 2020$2,000 · 1 in hail · 6 events
- Tropical Storm and Tropical Depression in Florida, August 2 to 3, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904721, 904722.